Minnesota, 2013

Funnel Cloud in Minnesota, June 18, 2013

June 18, 2013 · NWS ARX · 1 event in 1 county or zone

Showers formed across southeast Minnesota during the morning of June 18th behind a cold front that had moved through the region. A few funnel clouds were seen with the showers near Eyota (Olmsted County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Showers formed across southeast Minnesota during the morning of June 18th behind a cold front that had moved through the region. A few funnel clouds were seen with the showers near Eyota (Olmsted County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 18, 6:18 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 18, 6:18 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
718 AM CDT TUE JUN 18 2013

.MESOSCALE DISCUSSION...
ISSUED AT 718 AM CDT TUE JUN 18 2013

THUNDERSTORMS DEVELOPING OVER NORTHEAST IOWA...IN AN AREA OF UPPER
DIVERGENCE AHEAD OF THE APPROACHING SHORTWAVE TROUGH....ARE
EXHIBITING SIGNS OF GROWTH THAT ARE CONCERNING FOR HAIL. FREEZING
LEVELS ARE LOW...9500-10000 FT...SO IT WILL NOT TAKE MUCH OF A
CORE TO PRODUCE AT LEAST SMALL HAIL. ADDITIONALLY...18.11Z RAP
SOUNDING AT DBQ LIFTED FROM 863MB YIELDS 1700 J/KG OF CAPE
ASSUMING THE DEWPOINT OF 14C IS CORRECT. PLAN VIEW PLOT OF
MUCAPE...AS SEEN ON THE SPC MESOANALYSIS PAGE...SUGGESTS THESE
HIGH VALUES ARE CONFINED NEAR DUBUQUE AND DROP OFF QUICKLY TO THE
NORTHWEST. STILL...WITH A POTENT SHORTWAVE COMING IN AND EFFECTIVE
SHEAR VALUES AROUND 40KT...HIGHLY CONCERNED THAT THESE CELLS MAY
WANT TO TURN SUPERCELLULAR LIKE THE ONE DID IN REDWOOD COUNTY MN
BACK BETWEEN 130-2 AM. THUS...HAVE UPDATED THE HAZARDOUS WEATHER
OUTLOOK TO INCLUDE THE POTENTIAL FOR LARGE HAIL THIS MORNING.

&&

.UPDATE...
ISSUED AT 634 AM CDT TUE JUN 18 2013

SHOWERS ARE DEVELOPING FARTHER EAST TOWARDS THE MISSISSIPPI RIVER
AHEAD OF A SHORTWAVE TROUGH JUST SOUTH OF MINNEAPOLIS PER WATER
VAPOR. THE GREATEST CONCENTRATION OF SHOWER ACTIVITY REMAINS NEAR
I-35 AS OF 630 AM...NEAR THE CORE OF THE SHORTWAVE TROUGH. THESE
SHOWERS ARE EXPECTED TO DROP SOUTHEASTWARD THROUGH THE MORNING.
CANNOT RULE OUT A FEW THUNDERSTORMS AS WELL GIVEN STEEPER
700-500MB LAPSE RATES OF 6.5-7 C/KM ACCOMPANYING THE SHORTWAVE.
HAVE UPDATED THE FORECAST TO SPREAD PRECIPITATION CHANCES FARTHER
EAST PER RADAR TRENDS.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 337 AM CDT TUE JUN 18 2013

MAIN FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES EARLY THIS
MORNING/TODAY...TEMPERATURES THRU THE PERIOD.

06Z DATA ANALYSIS HAD HIGH PRESSURE OVER NORTHERN MN/LK SUPERIOR. A
WEAK TROUGH/COLD FRONT EXTENDED FROM THE MN/ND BORDER SOUTHEAST TO
A WEAK LOW OVER CENTRAL IL. SOME CLOUDS OVER MN/WI NORTH/EAST OF THE
FRONT BUT MAIN FEATURE EARLY THIS MORNING WAS A VIGOROUS MID LEVEL
SHORTWAVE SEEN IN WV IMAGERY OVER EASTERN SD/SOUTHWEST MN. THIS
FEATURE AND SOME WEAK INSTABILITY/CONVERGENCE NEAR THE TROUGH/FRONT
PRODUCING A GENERALLY INCREASING AREA OF SHRA/TSRA OVER WEST
CENTRAL INTO SOUTH-CENTRAL MN. ONE STRONG SUPER-CELL WAS LOCATED
SOUTH OF KRWF...JUST AHEAD OF THE SHORTWAVE. ON THE OTHER SIDE...
TEMPS NEAR THE CENTER OF THE HIGH OVER NORTHEAST MN/FAR NORTHEAST
WI WERE IN THE 30S/40S.

NO BIG ERRORS NOTED WITH 18.00Z MODEL INITIALIZATIONS. SOLUTIONS
QUITE SIMILAR FOR TODAY THRU WED...BUT THERE ARE SOME SMALL SCALE
DIFFERENCES WITH CONVECTION AS THE SHORTWAVE PASSES THIS MORNING.
DPROG/DT OF 500MB HGTS AT 18.00Z SHOWED THE MODEL RUNS OF 16.00Z AND
17.00Z VERIFIED REASONABLY WELL ACROSS NOAM HOWEVER ALL WERE TOO
WEAK...ESPECIALLY 16.00Z RUNS...WITH THE SHORTWAVE DROPPING ACROSS
THE DAKOTAS. TREND REMAINS CONSISTENT FOR THE VIGOROUS SHORTWAVE TO
PASS THIS MORNING AND SHORTWAVE RIDGING TO BE BUILDING IN FOR THE
AFTERNOON. HGTS CONTINUE TO RISE TONIGHT/WED AS THE EASTERN PAC MID
LEVEL LOW MOVES INTO THE NORTHWEST CONUS AND PUSHES THE RIDGING
AHEAD OF IT EASTWARD ACROSS THE CENTRAL/NORTHERN PLAINS. MODELS
REMAIN CONSISTENT TRYING TO SQUEEZE A SHORTWAVE EASTWARD ACROSS THE
CENTRAL PLAINS WED...THRU THE RIDGE AXIS...WITH PERHAPS A SLIGHT BIT
OF SLOWING WITH THIS FEATURE. CHECK OF OBS VS. MODEL DATA AT 06Z
SHOWED ALL TO BE REASONABLE WITH THE SFC MASS FIELDS OVER THE
CENTRAL CONUS. MODELS GENERALLY STRUGGLING ON THE CONVECTION AHEAD
OF THE SHORTWAVE...SOME OKAY WITH AMOUNTS...SOME OKAY WITH LOCATION/
COVERAGE. NO ONE CLEAR MODEL FAVORITE AND SIDED WITH A MODEL/
ENSEMBLE CONSENSUS. SHORT-TERM FCST GENERALLY GOOD THIS CYCLE.

SD/MN SHORTWAVE MOVES TO BETWEEN KDBQ-KDVN AT 18Z THEN TO NEAR THE
IN/IL BORDER BY 00Z WED. MAIN 500-300MB PV ADVECTION WITH THIS WAVE
AND SOME 300MB AGEOSTROPHIC MOTION/DIVERGENCE IN LEFT EXIT REGION
OF A 70-80KT JET MAX PASS OVER THE SOUTHWEST 1/3 TO 1/2 OF THE FCST
AREA CENTERED ON 12Z THIS MORNING. LOWER LEVEL THERMO-DYNAMIC FORCING
INDICATED TO BE WEAK WITH 25-850MB DOMINATED BY COLD ADVECTION ACROSS
THE AREA...NORTH/EAST OF THE COLD FRONT/SFC TROUGH. THUS BULK OF THE
FORCING/LIFT FOR THE SHRA/TSRA THIS MORNING IS MID/UPPER LEVEL.
DISTANCE-SPEED TOOL APPLIED TO CONVECTION WEST OF KMSP TRACKS IT
ACROSS THE SOUTHWEST END OF THE FCST AREA IN THE 12-16Z TIME-FRAME.
WITH THE JET-MAX ROUNDING THE BASE OF THE TROUGH THIS MORNING...
WILL LEAVE SOME 20-30 PERCENT SHRA/TSRA CHANCES OVER THE WEST END OF
THE FCST AREA BEFORE 12Z WITH POTENTIAL FOR ADDITIONAL CONVECTION
DEVELOPING EASTWARD. CARRIED 20-50 PERCENT SHRA/TSRA CHANCES ACROSS
ROUGHLY THE SOUTHWEST HALF OF THE FCST AREA THIS MORNING...TRENDING
QUICKLY DOWNWARD AFTER 18Z WITH PASSAGE OF THE SHORTWAVE/MID LEVEL
TROUGH AXIS.

QUIET WEATHER/CLEARING SPREAD SOUTH ACROSS THE FCST AREA FOR THIS
AFTERNOON. DRY WEATHER EXPECTED TONIGHT/WED AS THE MN/LK SUPERIOR
HIGH DRIFTS SOUTHEAST TO LOWER MI AND WEAK RIDGING EXTENDS WEST
INTO WI. A COOL NIGHT TONIGHT WITH CLEAR SKIES/LIGHT WINDS UNDER THE
HIGH/RIDGE AXIS. CLOSER TO THE CENTER OF THE HIGH...SFC DEW POINTS
LOOKING TO DROP INTO THE 40S ACROSS WI TONIGHT...ALLOWING FOR
STRONG RADIATIONAL COOLING. SOME MODIFICATION OF THE AIRMASS OVER
NORTHEAST MN/FAR NORTHEAST WI THIS MORNING EXPECTED TODAY...BUT
LOWS TONIGHT ALONG/NORTHEAST OF I-94 LOOKING TO DROP INTO THE LOW/
MID 40S...WITH PERHAPS SOME UPPER 30S IN THE NORMALLY COLDER/LOW
LAYING AREAS. LOW LEVEL WARM ADVECTION QUICKLY RETURNS WED. WITH
PLENTY OF SUNSHINE EXPECTED...STRONG DIURNAL WARMING WILL SEND WED
HIGHS BACK TO NEAR NORMAL EVEN AFTER THE CHILLY START. MAIN LOWER
LEVEL MOISTURE/INSTABILITY AXIS REMAIN WELL WEST OF THE AREA WED AND
LEFT RAIN CHANCES FOR WED NEAR ZERO.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 337 AM CDT TUE JUN 18 2013

MAIN CONCERNS FOR THE LONG-TERM PERIOD ARE SHRA/TSRA CHANCES THRU
MOST OF THE PERIOD...INCREASING TEMPERATURES BY THE WEEKEND.

MODELS REMAIN QUITE SIMILAR WITH DECENT RUN-TO-RUN CONSISTENCY WED
NIGHT/THU AS THE AS THE WEAK RIDGE-CROSSING SHORTWAVE MOVES ACROSS
THE MID/UPPER MS VALLEY. LARGER SCALE CONSISTENCY REMAINS GOOD FOR
THU NIGHT INTO FRI...BUT SMALLER SCALE/DETAIL DIFFERENCES ON THE
INCREASE. CONTINUED TO FAVOR THE MODEL/ENSEMBLE CONSENSUS FOR THE
WED NIGHT-THU NIGHT PERIOD WITH FCST CONFIDENCE IN THIS PERIOD
AVERAGE.

HEAT/MOISTURE/INSTABILITY INCREASE ACROSS THE AREA WED NIGHT INTO
THU NIGHT. THIS ALONG WITH INCREASING 925-850MB WARM ADVECTION/
MOISTURE TRANSPORT AND PW VALUES INCREASING INTO THE 1.5 TO 1.75
INCH RANGE BY THU NIGHT. THEN THERE IS THE SHORTWAVE WHICH ALL
MODELS PUSH THRU THE RIDGE AND INTO/ACROSS THE REGION LATER WED
NIGHT AND THU. GIVEN THE MODEL DETAIL DIFFERENCES WITH MOISTURE AND
UNSTABLE LAYERS IN SOUNDINGS...AND WHERE MODELS MAY OR MAY NOT
INITIATE CONVECTIVE COMPLEXES TO MOVE ACROSS THE UPPER MIDWEST...
LEFT SHRA/TSRA CHANCES IN THE 20-30 PE RECENT RANGE FOR LATER WED
NIGHT/THU AND 20-40 PERCENT RANGE THU NIGHT FOR NOW.

MEDIUM RANGE MODEL RUNS OF 18.00Z IN REASONABLE AGREEMENT ON THE BIG
PICTURE OF WESTERN NOAM TROUGHING AND EASTERN NOAM RISING HGTS/
RIDGING FOR FRI THRU MON. THIS LEAVES THE AREA UNDER SOME FORM OF
SOUTHWEST FLOW ALOFT...AND A RATHER UNSETTLED WEATHER PERIOD FOR
THE DAY 4-7 PERIOD. DETAIL DIFFERENCES OF SHORTWAVES THRU THE FLOW...
WHERE OR WHERE NOT CONVECTIVE COMPLEXES MAY GENERATE AND MOVE AMONG
THE MODELS HAVE SIZABLE IMPACTS ON THE SENSIBLE WEATHER FOR THE
AREA DURING THIS TIME PERIOD. CONFIDENCE RATHER GOOD THAT RAIN WILL
OCCUR ON ONE OR MORE OF THE DAY 4-7 DAYS...BUT CONFIDENCE LOW ON
WHICH ONES THESE WILL ACTUALLY BE.

THE DEEP LAYERED SOUTH TO SOUTHWEST FLOW...WITH SOME FORM OF LOW
PRESSURE IN THE PLAINS...WILL CONTINUE TO ADVECT A MOIST/UNSTABLE
AIRMASS INTO THE UPPER MIDWEST THRU THE FRI-MON PERIOD. MODELS
INITIATE SEVERAL ROUNDS OF SHRA/TSRA DURING THIS TIME...BUT AGAIN
DETAIL DIFFERENCES OF WHERE SFC FRONTS/TROUGHS END UP AND WHEN
STRONGER SHORTWAVES IN THE FLOW PASS ACROSS THE AREA...IMPACT WHEN
AND WHERE THESE SHRA/TSRA WILL OCCUR. LEFT THE MODEL/ENSEMBLE
CONSENSUS SHRA/TSRA CHANCES MOSTLY IN THE 30-50 PERCENT RANGE FOR
FRI-MON AS IS...AS CONFIDENCE IN ANY ONE MODEL BEING MORE CORRECT
THAN THE OTHERS ON THE DETAILS IS LOW. THIS PERIOD WILL ALSO HAVE TO
BE WATCHED FOR REPEATED TSRA AND HEAVY RAINS AS PW VALUES LOOK TO
REMAIN IN THE 1.5 TO 1.75 INCH RANGE. MORE HYDRO DETAILS TO COME IN
THE FOLLOWING DAYS. PERSISTENT SOUTH/SOUTHWEST FLOW AND LOW LEVEL
WARM ADVECTION WILL PULL AN INCREASINGLY WARMER AIRMASS INTO THE
REGION. DEPENDING ON SHRA/TSRA AND CLOUD TRENDS ANY ONE DAY...AND HOW
DEEPLY THE AIRMASS MAY MIX...850MB TEMPS BY FRI WOULD SUPPORT HIGHS
OF AROUND 90 OR WARMER THRU THE WEEKEND INTO EARLY NEXT WEEK. AT
THIS TIME...WILL STAY CLOSE TO THE MODEL/ENSEMBLE CONSENSUS OF
HIGHS/LOWS FOR FRI-MON.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 634 AM CDT TUE JUN 18 2013

A COLD FRONT THAT PASSED THROUGH THE TAF SITES OVERNIGHT HAS
ALLOWED WINDS TO SHIFT NORTHEASTERLY. IN ITS WAKE...A BAND OF MVFR
STRATUS HAS MOVED INTO LSE AND MAY MOVE INTO RST WITHIN THE NEXT
HOUR OR TWO. HARD TO SAY HOW LONG THE MVFR STRATUS WILL BE
AROUND...WITH VFR CONDITIONS AT BLACK RIVER FALLS WI AS DRIER AIR
HAS MOVED IN THERE. THEREFORE...HAVE ONLY INCLUDED TEMPO GROUPS
FOR THE MVFR STRATUS UNTIL 15Z. ABOVE THE MVFR STRATUS IS SOME
ALTOSTRATUS. RADAR SHOWS SHOWERS COMING OUT OF THIS OVER SOUTHEAST
MN...THOUGH THE COVERAGE IS ISOLATED/SCATTERED. THEREFORE A VCSH
CONTINUES FOR RST. APPEARS THE BULK OF THE SHOWER ACTIVITY SHOULD
STAY SOUTH/WEST OF LSE SO NO VCSH INCLUDED THERE. DRIER AIR PLUS
DAYTIME MIXING TODAY SHOULD HELP TO PRODUCE VFR CONDITIONS THEN
THROUGH THE REST OF THE TAF FORECAST PERIOD.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

MESOSCALE...AJ
UPDATE...AJ
SHORT TERM...RRS
LONG TERM....RRS
AVIATION...AJ
Hazardous weather outlook, Jun 18, 6:14 AM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
714 AM CDT TUE JUN 18 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-191200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
714 AM CDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH MID AFTERNOON ACROSS
SOUTHEAST MINNESOTA...NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN.
SOME OF THE STORMS MAY PRODUCE HAIL...WHICH COULD BECOME LARGE. THE
HIGHEST CHANCES FOR LARGE HAIL ARE THIS MORNING OVER CLAYTON AND
GRANT COUNTIES. ANY STORM WILL BE CAPABLE OF PRODUCING LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE CHANCES OF THUNDERSTORMS SPREAD INTO THE AREA AFTER
MIDNIGHT WEDNESDAY NIGHT AND CONTINUE THROUGH MONDAY. THE MAIN
HAZARD WITH THE STORMS WEDNESDAY NIGHT AND THURSDAY WOULD BE
LIGHTNING. FOR THURSDAY NIGHT AND BEYOND...ANY THUNDERSTORM WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND LIGHTNING.
ADDITIONALLY...THERE COULD BE PERIODS OF SEVERE WEATHER BUT IT
IS TOO EARLY TO DISCERN ANY DETAILS.

HEAT INDICES MAY CLIMB TO UNCOMFORTABLE LEVELS DURING THE WEEKEND...
ESPECIALLY DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THURSDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RRS/AJ

In the hours before

Special weather statement, Jun 18, 6:26 AM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
726 AM CDT TUE JUN 18 2013

IAZ010-011-029-030-WIZ054-061-181400-
ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-WINNESHIEK-
726 AM CDT TUE JUN 18 2013

...POTENTIAL FOR HAIL FROM THUNDERSTORMS THIS MORNING...

AS OF 720 AM....SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
FROM DECORAH IOWA TO PRAIRIE DU CHIEN WISCONSIN. ADDITIONAL SHOWERS
AND THUNDERSTORMS ARE LIKELY TO DEVELOP ACROSS NORTHEAST IOWA AND
FAR SOUTHWEST WISCONSIN BY 9 AM. THESE THUNDERSTORMS MAY PRODUCE
HAIL...RANGING FROM SIZES AS SMALL AS A PEA TO PERHAPS AS LARGE AS
HALF DOLLARS. SEVERE THUNDERSTORM WARNINGS MAY BE REQUIRED IF IT
APPEARS ANY OF THE STORMS WILL PRODUCE QUARTER SIZE HAIL OR LARGER.

AJ

The radar

The La Crosse radar (KARX), 88 km away, was scanning. The volume nearest the first event began at 14:51 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Olmsted

When
June 18, 8:50 AM CST
Where
Olmsted County, 2.11 mi WSW of Laird
Reported by
Trained Spotter
Coordinates
43.960, -92.270

Small wispy funnel clouds from some showers were sighted southwest of Eyota.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455932.